Doubly stochastic matrices and dicycle covers and packings in eulerian digraphs

Alberto Borobia, Zeev Nutov, Michal Penn

Research output: Contribution to journalArticlepeer-review


Mirsky (1963) raised the question of characterizing Ω0n, the convex hull of the nonidentity permutation matrices of order n, by a set of linear constraints. Cruse (1979) solved Mirsky's problem by presenting an implicit description of those constraints. We associate an eulerian digraph with each doubly stochastic matrix, and then restate Cruse's characterization of the polytope Ω0n in terms of dicycle covers of these digraphs. Brualdi and Hwang (1992) have shown, by using Cruse's characterization and a result of Dridi (1980), an explicit set of linear inequalities that characterize Ω0n for n ≤ 6. By using our characterization of Ω0n, we show that their result is valid if and only if n ≤ 6. We show as well that if D is an eulerian digraph on n ≤ 6 nodes, then there is always a minimum dicycle cover which is integral. We apply this last result and a result of Seymour (1994) to derive a min-max relation for eulerian digraphs on n ≤ 6 nodes.

Original languageEnglish
Pages (from-to)361-371
Number of pages11
JournalLinear Algebra and Its Applications
Issue number1
StatePublished - Oct 1996
Externally publishedYes


Dive into the research topics of 'Doubly stochastic matrices and dicycle covers and packings in eulerian digraphs'. Together they form a unique fingerprint.

Cite this